Hail, Kankakee
- When
- May 26, 2:07 PM CST to 2:08 PM CST
- Where
- Kankakee County, 0.85 mi N of Manteno
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.262, -87.828
Penny size hail was reported near Lake Manteno.
Strong to severe thunderstorms moved across parts of northern Illinois during the afternoon of May 26th. Very heavy rain and minor flooding was reported in some locations in addition to some hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong to severe thunderstorms moved across parts of northern Illinois during the afternoon of May 26th. Very heavy rain and minor flooding was reported in some locations in addition to some hail. A small landspout also touched down in Livingston County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 26, 1:40 PM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 240 PM CDT WED MAY 26 2010 .DISCUSSION... 336 AM CDT PRIMARY FORECAST CHALLENGE REMAINS THE THUNDERSTORM POTENTIAL TODAY...FOLLOWED BY WHAT IS STILL SHAPING UP TO BE A PERFECT 10 OF A FORECAST FOR THE UPCOMING HOLIDAY WEEKEND. THE DEEP...ALBEIT LIGHT...EASTERLY FLOW THAT KEPT MOST OF THE SHOWERS AND STORMS WEST OF THE IMMEDIATE CHGO METRO AREA AND NW INDIANA TUESDAY AFTERNOON HAS VEERED TO A MORE SOUTHERLY DIRECTION. GOES SOUNDER DERIVED PRECIPITABLE WATERS HAS SHOWN A MODEST RECOVERY IN MOISTURE OVER OUR EASTERN CWA...SO NOT THINKING THERE WILL BE AS MUCH OF AN EAST-WEST DISPARITY IN THE CONVECTION THIS AFTERNOON. IN FACT...PROBABLY ONE OF THE FIRST FOCUSING MECHANISMS FOR CONVECTION TODAY MAY WELL END UP BEING THE LAKE BREEZE...WHICH AS IT MOVES INLAND SHOULD REDUCE THUNDERSTORM CHANCES NEAR THE LAKE. MUCH LIKE YESTERDAY...DEEP LAYER SHEAR IS VERY WEAK WHICH WILL NOT PROVIDE MUCH IMPETUS FOR STORMS TO MOVE ONCE THEY DEVELOP. THIS SHOULD SET THE STAGE FOR SOME MORE LOCALLY HEAVY RAINFALL TOTALS BUT IT WILL BE ONE OF THOSE SITUATIONS WHERE ONE NEIGHBORHOOD MAY GET 2 INCHES OR MORE OF RAIN WHILE THE ADJACENT NEIGHBORHOOD SEES VERY LITTLE. WITH THE LAKE BREEZE AND LEFT OVER BOUNDARIES FROM TUESDAYS CONVECTION AS WELL AS THE BARELY STILL DISTINGUISHABLE FRONT IN THE NEIGHBORHOOD...I SUSPECT THERE WILL BE A FAIRLY GOOD COVERAGE OF PULSE STORMS TODAY AND HAVE INCREASED POPS UP TO LIKELY TO ACCOUNT FOR THAT. THE EXCEPTION IS NW INDY WHERE THEY WILL BE MORE REMOVED FROM THE BETTER (THOUGH STILL WEAK) FORCING AND NEAR THE LAKE WHERE THE STABILIZING INFLUENCES OF LAKE MICHIGAN WILL LIKELY FEND OFF MOST OF THE CONVECTION. CONVECTION SHOULD TEND TO DECREASE AT SUNSET...THOUGH HAS HELD ON MORE THAN NORMAL THE PAST COUPLE NIGHTS SO AM GOING TO MAINTAIN SOME LOWER POPS THROUGH THE NIGHT SINCE ALL OF THE CONVECTION DOES NOT SEEM TO WANT TO DIE AT SUNSET LIKE IT IS SUPPOSED TO! AS THE NIGHT PROGRESSES...WHATS LEFT OF THE DYING FRONT SHOULD BE SAGGING SOUTHWARD AND IT NOW APPEARS AS THOUGH THE WEAK FORCING THERE IS TO FOCUS STORMS WILL BE MAINLY CONFINED TO OUR FAR SOUTHERN COUNTIES ON THURSDAY...IF NOT SOUTH OF THE AREA. HAVE BEGUN TO TREND THE FORECAST IN THAT DIRECTION BY REMOVING POPS NORTH OF I-80 AND LOWERING THEM SOMEWHAT SOUTH OF THERE. IN THE WAKE OF THE WEAK BOUNDARY...A WEAK CANADIAN HIGH WILL MOVE ACROSS THE UPPER GREAT LAKES REGION WITH NORTHERLY FLOW THURSDAY NIGHT AND FRIDAY USHERING IN MUCH MORE COMFORTABLE DEWPOINTS...40S/50S VS. THE CURRENT AND RECENT 60S/70S. IN ADDITION...UPPER RIDGE WILL BUILD EASTWARD INTO THE REGION AS WELL PROVIDING SUBSIDENCE AND LIKELY CLOUDLESS OR NEARLY CLOUDLESS SKIES FRIDAY INTO MUCH OF THE WEEKEND. NORTHERLY FLOW WILL HAVE A BIT MORE GUSTO WITH IT ON FRIDAY AND SHOULD HELP GIVE A PRETTY GOOD INLAND PUSH TO THE MARINE LAYER...SO IMMEDIATE LAKE SHORE MAY NOT HIT 70 WITH 70S DOWNWIND OF THE LAKE AND NEAR/LOWER 80S WELL INLAND. BY SATURDAY...A MORE TYPICAL/WEAKER LAKE BREEZE SCENARIO SETS UP WITH MUCH MORE LIMITED COOLING CONFINED TO IMMEDIATE LAKE SHORE. UNDER THE UPPER RIDGE...850MB TEMPS IN THE MID TO NEARLY UPPER TEENS SUPPORT HIGHS INTO THE 80S SATURDAY AND AGAIN ON SUNDAY. CONFIDENCE IN THE FORECAST DECREASES HEADING INTO SUNDAY NIGHT AND MONDAY WITH LESS MODEL CONSENSUS AND THE POSSIBILITY OF PRECIP AND FRONT ARRIVING. GIVEN THE UNCERTAINTY THAT FAR OUT I'LL LET THE DAY SHIFT DEAL WITH THE ONE POTENTIALLY BAD WEATHER DAY OF THE UPCOMING WEEKEND AND I WILL FOCUS ON THE SPECTACULAR WEATHER FRIDAY THROUGH SUNDAY! IZZI && .CLIMATE... 336 AM CDT FOR THE OTHER CLIMATE GEEKS/GURUS OUT THERE...I WAS RUNNING SOME STATS AND CAME UP WITH THE FOLLOWING INTERESTING CLIMATE NUGGET. SO FAR THIS MAY CHICAGO HAS HAD HIGH TEMPERATURES AT OR ABOVE 88 DEGREES THREE TIMES. NOT ONCE DURING THE ENTIRE MONTH OF JULY LAST SUMMER DID IT GET AS WARM AS IT WAS THE PAST 3 DAYS! IN FACT...DURING ALL OF 2009 THE HIGH TEMPERATURE IN CHICAGO ONLY REACHED THE UPPER 80S OR WARMER 10 TIMES AND SO FAR THIS MAY WE'VE ALREADY DONE IT 3 TIMES AND HAVE SOME AT LEAST SOME SHOT AT DOING IT AGAIN SUNDAY. ITS DOUBTFUL THIS MEANS MUCH REGARDING LONG TERM WHAT THE SUMMER 2010 HOLDS FOR US...BUT WE'VE ALREADY HAD 30% AS MANY VERY WARM DAYS THIS YEAR AS WE DID ALL OF LAST YEAR! IZZI && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 20Z... POSSIBILITY FOR SCATTERED THUNDERSTORMS THROUGH EARLY EVENING. LAKE BREEZE IS WEST OF AIRFIELDS...BUT CONVECTION TO THE WEST IS CREATING OUTFLOW BOUNDARIES. EXTENSIVE BOUNDARY INTERACTION WILL CONTINUE TO FUEL NEW THUNDERSTORM DEVELOPMENT THROUGH EARLY EVENING...AND SOME COULD MOVE EAST ENOUGH TO POTENTIALLY IMPACT THE AIRFIELDS. WELVAERT //DISCUSSION...UPDATED 18Z... ONE LAST DAY OF STAGNANT FLOW REGIME WITH SLOW MOVING AIRMASS THUNDERSTORMS. FOCUS FOR CONVECTION INITIALLY WAS ALONG OUTFLOW BOUNDARY WHICH RACED THROUGH THE REGION EARLY THIS MORNING. THIS ACTIVITY WILL REMAIN EAST OF ORD/MDW ACROSS INDIANA. MEANWHILE... A COLD FRONT WAS SLOWLY ADVANCING TOWARD THE AREA FROM THE WEST. SHOWERS AND DISSIPATING CONVECTION DURING THE MORNING HAS KEPT THE ATMOSPHERE NEAR THIS BOUNDARY SOMEWHAT STABLE...BUT AS HEATING CONTINUES...CONVECTION NOW BLOOMING. ANTICIPATE THIS EXPANDING THROUGH THE AFTERNOON. LOOKING AT VISIBLE SATELLITE LOOP IMAGERY...CAN DISCERN A CYCLONIC TWIST NEAR THE QUAD CITIES. THIS MAY SERVE AS A FURTHER TRIGGER...AND THE FRONT COULD BE A FOCUSING MECHANISM FOR BETTER ORGANIZATION. WILL ALSO HAVE TO KEEP AN EYE ON THE LAKE BREEZE FRONT WHICH CONTINUES TO PROGRESS WESTWARD. IT COULD ALSO PROVIDE FOCUS DURING THE LATE AFTERNOON OR EARLY EVENING. ALL OF THIS BEING SAID...THE THREAT FOR THUNDERSTORMS APPEAR BEST FOR RFD/DPA...WITH A SMALLER BUT NOT NEGLIGIBLE THREAT FOR THE ORD/MDW AIRPORTS. BY EVENING...EXPECT THE FRONT TO PUSH THROUGH...AND THE UPPER SUPPORT TO MOVE OFF. HIGH PRESSURE WILL BUILD IN BEHIND IT...PROVIDING NORTHERLY FLOW AND ADVECTION OF COOLER AND DRIER AIR FOR THURSDAY. WELVAERT //ORD AND MDW CONFIDENCE...UPDATED 20Z... * HIGH CONFIDENCE ON VFR VISIBILITY THE REST OF THE DAY. * MEDIUM CONFIDENCE ON TSRA FOR BOTH AIRFIELDS THROUGH EARLY EVENING. WELVAERT //OUTLOOK FOR ORD/MDW FOR 06Z FRIDAY-12Z TUESDAY...UPDATED 18Z... ...UPDATED 18Z... THURSDAY NIGHT...VFR. FRIDAY...VFR. SATURDAY...VFR. SUNDAY...SLIGHT CHANCE OF PM THUNDERSTORMS OTHERWISE VFR. MONDAY...CHANCE OF THUNDERSTORMS OTHERWISE VFR. TUESDAY...VFR. WELVAERT && .MARINE... 245 AM CDT WEAK HIGH PRESSURE EXTENDING FROM THE EASTERN GREAT LAKES TO THE MID ATLANTIC REGION WILL KEEP LIGHT AND VARIABLE WINDS OVER THE LAKE TODAY. AS THE HIGH GRADUALLY SLIDES TO THE EAST TODAY...A WEAK TROUGH OF LOW PRESSURE WILL SLOWLY PUSH ACROSS THE UPPER MISSISSIPPI VALLEY AND THROUGH THE WESTERN GREAT LAKES REGION. A WEAK COLD FRONT ASSOCIATED WITH THIS TROUGH WILL MOVE ACROSS LAKE MICHIGAN LATE THIS AFTERNOON AND EVENING...ALLOWING SLIGHTLY STRONGER NORTHERLY WINDS OF 10 TO 15 KT TO DEVELOP OVER THE LAKE. HIGH PRESSURE WILL BUILD OVER THE NORTHERN PLAINS TONIGHT AND SPREAD EAST TO THE WESTERN GREAT LAKES THURSDAY. THIS HIGH PRESSURE WILL DOMINATE THE UPPER MIDWEST AND WESTERN GREAT LAKES INTO THE WEEKEND. KREIN && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1103 AM CDT WED MAY 26 2010
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
271615-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1103 AM CDT WED MAY 26 2010 /1203 PM EDT WED MAY 26 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED THUNDERSTORMS...THE STRONGEST MAY PRODUCE:
TORRENTIAL DOWNPOURS RESULTING IN LOCALIZED FLOODING.
FREQUENT CLOUD TO GROUND LIGHTNING.
LOCALLY GUSTY WINDS OVER 40 MPH.
HAIL UP TO THE SIZE OF PENNIES.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON. WHILE
THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK
AREA...COVERAGE OF THUNDERSTORMS WILL LIKELY BE GREATEST
NORTHWEST OF A LINE FROM THE CHICAGO METRO AREA TO PONTIAC.
COVERAGE OF THUNDERSTORMS IS LIKELY TO DECREASE AFTER SUNSET
THIS EVENING...THOUGH THERE WILL BE AT LEAST SOME POTENTIAL FOR
ISOLATED STORMS MUCH OF TONIGHT.
DISCUSSION:
A WARM...RATHER HUMID...AND UNSTABLE AIR MASS WILL REMAIN IN
PLACE ACROSS THE AREA TODAY. A WEAKENING FRONT APPROACHING FROM
THE NORTHWEST...THE LAKE BREEZE...AND OUTFLOW FROM DYING
THUNDERSTORMS WILL ALL PROVIDE FOCUS FOR SCATTERED
THUNDERSTORMS TODAY. WINDS ALOFT REMAIN VERY LIGHT...WHICH WILL
GREATLY LIMIT THE SEVERE POTENTIAL. HOWEVER...IT WILL ALSO CAUSE
STORMS TO MOVE VERY SLOWLY...WHICH COULD RESULT IN ISOLATED
LOCATIONS RECEIVING VERY HEAVY RAINFALL IN A SHORT PERIOD OF
TIME...POSSIBLY RESULTING IN SOME MINOR FLOODING.
IN ADDITION...PORTIONS OF THE KANKAKEE RIVER WILL REMAIN IN
FLOOD IN NORTHWEST INDIANA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY...MAINLY
SOUTH OF INTERSTATE 80.
PORTIONS OF THE KANKAKEE RIVER WILL REMAIN IN FLOOD IN
NORTHWEST INDIANA.
ALSO...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT
THROUGH MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
WHILE ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED...SPOTTERS ARE
ASKED TO RELAY REPORTS OF ANY FLOODING...STRONG WINDS OR HAIL
OBSERVED TODAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-271615-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1103 AM CDT WED MAY 26 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH
MONDAY NIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-271615-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1103 AM CDT WED MAY 26 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH
MONDAY NIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
MIKECPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
200 PM CDT WED MAY 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL SYCAMORE 41.98N 88.70W
05/26/2010 E0.25 INCH DEKALB IL TRAINED SPOTTER
HAIL A LITTLE LARGER THAN PEA SIZE. HEAVY RAINFALL
CAUSING PONDING OF WATER ON STREETS.
&&
BNThe Chicago radar (KLOT), 44 km away, was scanning. The volume nearest the first event began at 20:07 UTC.
2 hail, 2 lightning, 1 flood, 1 tornado. Local standard time, as filed.
Penny size hail was reported near Lake Manteno.
A house in Barrington was struck by lightning. A fire started in the attic and caused significant damage. Two people in the home at the time got out safely with no injuries reported.
Lightning struck a house on Horseshoe Lane in Manhattan Township and started a fire in the attic. Five fire departments responded to the fire which was contained to the attic and roof.
Ditches on the sides of roads were reported to be filled with minor flooding on roads and in fields.
A small shower developed along intersecting outflow boundaries and produced a small tornado or landspout. The landspout was observered moving to the east very slowly in a field about two miles east of Ancona and lasted about 7 minutes. The landspout produced no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyThe tornado archive for Illinois, 2010Warnings in Illinois, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232364, 232396, 232388, 232362, 232379, 232420.